Kentucky, 2005

Winter Weather in Kentucky, March 1, 2005

March 1, 2005 · NWS PAH · 2 events in 2 counties and zones

An inch or two of snow fell across parts of northwest Kentucky, mainly from the Owensboro area south into Mclean County. Some schools were closed due to the timing of the snowfall, which was coincident with the morning commute.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An inch or two of snow fell across parts of northwest Kentucky, mainly from the Owensboro area south into Mclean County. Some schools were closed due to the timing of the snowfall, which was coincident with the morning commute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 4:10 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Feb 28, 4:10 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CST MON FEB 28 2005

.SHORT TERM DISCUSSION...
WHILE A PRONOUNCED THINNING OF CLOUDS CONTINUED OVER PARTS OF SERN
MO THIS AFTN...A 500 MB VORT MAX WAS SWINGING THRU THE FCST AREA AND
CREATING ENUF VERTICAL MOTION FOR ONE MILE VSBYS IN SOME AREAS OF
SRN IL. SINCE THE INITIAL RAIN SHIELD DEPARTED TO THE EAST AND
FRIGID AIR BEGAN RUSHING IN FROM THE NW...IT HAS BEEN DIFFICULT TO
DETERMINE WHETHER THE ONGOING LIGHT PCPN EVENT WILL PRODUCE
DRIZZLE...FLURRIES...OR SNOW SHOWERS WITH MEASURABLE PCPN...AND
WHERE. A VIGOROUS 500 MB LOW CONTINUED TO ROTATE THRU THE AREA AND
SHOULD PRODUCE...AT A MINIMUM...FLURRIES GENERALLY NORTH OF A LINE
FROM PERRYVILLE MO TO ELKTON KY OVERNIGHT. ACCUMULATIONS SHOULD BE
LIMITED...ESPECIALLY FURTHER SW IN THE FCST AREA WHERE CLOUDINESS
HAS BEEN THINNER AND AIR/GROUND TEMPS WARMER. THE SUN SHOULD RETURN
TOMORROW TO MOST AREAS AS THE MID LEVEL LOW PULLS AWAY TO THE EAST.

PRONOUNCED NWLY MID LEVEL FLOW WILL CONTINUE THRU FRI...THUS WE WILL
BE REMINDED IT IS STILL WINTER UNTIL THEN...WITH BELOW NORMAL TEMPS.
AT LEAST THE CHC OF PCPN WILL BE VERY LIMITED....ESPECIALLY ON THU
WITH A SFC HIGH PRESSURE AREA BUILDING IN.

CHANGED TEMPS LITTLE THRU THU...MODELS ARE IN GOOD AGREEMENT.

&&

.LONG TERM DISCUSSION...
MODELS CONTINUE IN DECENT AGREEMENT ON DEEP NW FLOW ALOFT PERSISTING
THROUGH THE ENTIRE PERIOD. THE CLIPPER TYPE SYSTEM THAT WAS TO GIVE
US SOME CHC POPS THU NIGHT NOW APPEARS AS THOUGH IT WILL PASS WELL
SOUTH OF THE REGION...BRINGING ONLY SOME CLOUDINESS. FRIDAY SHOULD
SEE A RETURN TO MORE OF A WEST OR SOUTHWEST FLOW AHEAD OF THE NEXT
COLD FRONT/CLIPPER TYPE SYSTEM EXPECTED TO SPEED SOUTH FROM THE
NORTHERN PLAINS FRIDAY NIGHT. THUS...FRIDAY MAY END UP BEING THE
WARMEST DAY OF THE EXTENDED...WITH MANY AREAS TOPPING 50 OUT AHEAD
OF THIS SYSTEM. THE AFOREMENTIONED COLD FRONT WILL SWEEP THROUGH OUR
REGION SAT...AND BRING A CHC OF SHOWERS WITH IT. GFS HINTS AT SOME
DECENT LIFT WITH THIS SYSTEM...BUT OFTEN OVER DOES IT A BIT THAT FAR
OUT IN TIME. WILL GO WITH CHC POPS RIGHT NOW AND THINK QPF WILL STAY
AT OR BELOW 1/10 INCH. SFC LOW STILL FORECAST TO TRACK NORTH OF THE
REGION SAT...SO ANY FROZEN PRECIP SHOULD LIE WELL TO THE NORTH AS
WELL. THE COLD FRONTAL PASSAGE SAT WILL BRING A RETURN TO SOME
CHILLY LATE WINTER WEATHER BY SUNDAY INTO MONDAY...BUT THINGS SHOULD
REMAIN DRY FOR THE MOST PART.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

SHORT TERM...DB
LONG TERM...GM
Hazardous weather outlook, Feb 28, 4:13 AM CST, 21 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
413 AM CST MON FEB 28 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
413 AM CST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH THERE IS THE POTENTIAL FOR A LIGHT DUSTING OF SNOW THIS
AFTERNOON INTO TONIGHT GENERALLY NORTH OF A PERRYVILLE MISSOURI TO
BOONVILLE INDIANA LINE...TRAVEL SHOULD NOT BE ADVERSELY AFFECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAP

In the hours before

Special weather statement, Feb 28, 8:05 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CST MON FEB 28 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-010600-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
810 PM CST (910 PM EST) MON FEB 28 2005

...ELEVATED ROAD SURFACES BECOMING SLIPPERY...

SCATTERED SNOW SHOWERS AND FLURRIES WERE OCCURRING ACROSS MANY
LOCATIONS THROUGHOUT THE QUAD STATE AREA. MOST OF THE SNOW WAS
FALLING AS FLURRIES WITH AN OCCASIONAL SNOW SHOWER. NO SIGNIFICANT
ACCUMULATION IS EXPECTED. HOWEVER...A GOOD DUSTING WILL RESULT IN
SLICK SPOTS ON AREA ROADWAYS. SLIPPERY SPOTS ON ROADS WERE REPORTED
NORTH OF CAPE GIRARDEAU MISSOURI...AND AGAIN AROUND EVANSVILLE
INDIANA AND HENDERSON KENTUCKY. WITH TEMPERATURES FORECAST TO
FALL BELOW THE FREEZING MARK...MOTORIST SHOULD USE CAUTION WHEN
TRAVELING THIS EVENING...ESPECIALLY WHEN CROSSING BRIDGES AND
OVERPASSES.

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Daviess

When
March 1, 2:00 AM CST to 7:00 AM CST
Where
Daviess forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
March 1, 2:00 AM CST to 7:00 AM CST
Where
McLean forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441837, 5441838.